Skip to Main Content

Transactions of the American Mathematical Society

Published by the American Mathematical Society, the Transactions of the American Mathematical Society (TRAN) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6850 (online) ISSN 0002-9947 (print)

The 2020 MCQ for Transactions of the American Mathematical Society is 1.43.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

Stability of minimal orbits
HTML articles powered by AMS MathViewer

by John E. Brothers PDF
Trans. Amer. Math. Soc. 294 (1986), 537-552 Request permission

Abstract:

Let $G$ be a compact Lie group of isometries of a riemannian manifold $M$. It is well known that the minimal principal orbits are those on which the volume function ${\mathbf {v}}$, which assigns to $p \in M$ the volume of the orbit of $p$, is critical. It is shown that stability of a minimal orbit on which the hessian of ${\mathbf {v}}$ is nonnegative is determined by the degree of involutivity of the distribution of normal planes to the orbits. Specifically, if the lengths of the tangential components of Lie brackets of pairs of orthonormal normal vector fields are sufficiently small relative to the hessian of ${\mathbf {v}}$, then the minimal orbit is stable, and conversely. Computable lower bounds are obtained for the values of these parameters at which stability turns to instability. These lower bounds are positive even in the case where ${\mathbf {v}}$ is constant, and are finite unless the normal distribution is involutive. Several examples in which $M$ is a compact classical Lie group and $G$ is a subgroup of $M$ are discussed, showing in particular that the above estimates are sharp.
References
Similar Articles
  • Retrieve articles in Transactions of the American Mathematical Society with MSC: 53C42, 49F22
  • Retrieve articles in all journals with MSC: 53C42, 49F22
Additional Information
  • © Copyright 1986 American Mathematical Society
  • Journal: Trans. Amer. Math. Soc. 294 (1986), 537-552
  • MSC: Primary 53C42; Secondary 49F22
  • DOI: https://doi.org/10.1090/S0002-9947-1986-0825720-3
  • MathSciNet review: 825720